Numerical Algorithms

, Volume 5, Issue 1, pp 71–81 | Cite as

An algorithm for determining the approximation orders of multivariate periodic spline spaces

  • Ruud van Damme
Part I Development of Algorithms 1. Spline Approximation and Applications
  • 30 Downloads

Abstract

We give an algorithm which computes the approximation order of spaces of periodic piece-wise polynomial functions, given the degree, the smoothness and tesselation. The algorithm consists of two steps. The first gives an upper bound and the second a lower bound on the approximation order. In all known cases the two bounds coincide.

Keywords

Approximation order multivariate splines polynomial splines 

Subject classification

41A15 65D07 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    C.K. Chui and R.H. Wang, Multivariate spline spaces, J. Math. Anal. Appl. 94 (1983) 197–221.Google Scholar
  2. [2]
    C. de Boor, A local basis for certain smooth bivariate PP spaces, in:Multivariate Approximation Theory IV, eds. C.K. Chui, W. Schempp and K. Zeller (BirkhÄuser, Basel, 1989) pp. 25–30.Google Scholar
  3. [3]
    C. de Boor and R. DeVore, Approximation order from smooth multivariate functions, Trans. Amer. Math. Soc. 276 (1983) 775–788.Google Scholar
  4. [4]
    C. de Boor and R. DeVore, Partition of unity and approximation, Proc. Amer. Math. Soc. 93 (1985).Google Scholar
  5. [5]
    C. de Boor and K. Höllig, Approximation order from bivariateC 1 cubics: a counterexemple, Proc. Amer. Math. Soc. 87 (1983) 649–655.Google Scholar
  6. [6]
    C. de Boor and K. Höllig, Bivariate box splines and smooth PP functions on a three-direction mesh, J. Comp. Appl. Math. 9 (1983) 13–28.Google Scholar
  7. [7]
    C. de Boor and K. Höllig, Approximation power of smooth bivariate PP functions, Math. Zeits. 197 (1988) 343–363.Google Scholar
  8. [8]
    C. de Boor and R.Q. Jia, A sharp upperbound on the approximation order of smooth bivariate PP functions, Technical report, University of Wisconsin (1992).Google Scholar
  9. [9]
    A.C. Hearn,REDUCE User's Manual (Rand, 1983).Google Scholar
  10. [10]
    R.Q. Jia, Approximation by smooth bivariate splines on a three-direction mesh, in:Approximation Theory IV, eds. C. Chui, L. Schumaker and J. Ward (Academic Press, 1983) pp. 339–345.Google Scholar
  11. [11]
    R.Q. Jia, Approximation order from certain spaces of smooth bivariate splines on a three-direction mesh, Trans. Amer. Math. Soc. 295 (1986) 199–212.Google Scholar
  12. [12]
    R.Q. Jia, Local approximation order of box splines, Scienta Sinica 31 (1988) 274–285.Google Scholar
  13. [13]
    R.Q. Jia, The approximation order of translation invariant spaces of functions, in:Approximation Theory VI, eds. C. Chui, L. Schumaker and J. Ward (Academic Press, 1989) pp. 349–352.Google Scholar
  14. [14]
    I.J. Schoenberg,Cardinal Spline Interpolation, Regional Conference Series in Applied Mathematics, Vol. 12 (SIAM, Philadelphia, 1973).Google Scholar
  15. [15]
    L.L. Schumaker, Bounds on the dimension of spaces of multivariate piecewise polynomials, Rocky Mountain J. Math. 14 (1984) 251–264.Google Scholar
  16. [16]
    H.G. ter Morsche, On the dimension of bivariate periodic spline spaces: Type-1 triangulation, Technical Report RANA8805, Eindhoven University of Technology (1988).Google Scholar
  17. [17]
    R. van Damme, The dimension of some bivariate periodic spline spaces, in preparation.Google Scholar
  18. [18]
    R. van Damme, A sharp upper bound on the approximation orders of piecewise polynomial spline spaces, in preparation.Google Scholar

Copyright information

© J.C. Baltzer AG, Science Publishers 1993

Authors and Affiliations

  • Ruud van Damme
    • 1
  1. 1.University of TwenteEnschedeThe Netherlands

Personalised recommendations